Florida, 2021

Damaging Winds in Florida, August 10 to 14, 2021

August 10 to 14, 2021 · NWS TAE · 2 events in 2 counties and zones

A typical summertime pattern prevailed with scattered afternoon thunderstorms in a favorable environment for occasional downbursts with gusty winds. A couple of reports of wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A typical summertime pattern prevailed with scattered afternoon thunderstorms in a favorable environment for occasional downbursts with gusty winds. A couple of reports of wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 10, 2:55 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 10, 2:55 PM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
355 PM EDT Tue Aug 10 2021

.SHORT TERM [Tonight Through Thursday Night]...

Typical summer weather will continue, with the daily rhythm of
showers and thunderstorms.

The subtropical surface ridge axis will extend inland from the
Atlantic across the Florida Panhandle, with weak east to southeast
steering flow. PW values in the 1.8-2 inch range will provide
plenty of moisture for deep moist convection. Bulk shear values of
10 knots or less will mainly support single-cell pulse storms with
gusty downdraft winds.

Currently, there is a cluster of storms over the Apalachicola
National Forest, and another cluster centered up near Columbus,
Georgia. The area between these two clusters should fill in with
storms over the next few hours, drifting west across southeast
Alabama early this evening. Later this evening, the Atlantic
seabreeze may bring a round of storms past the I-75 corridor,
before dissipation occurs during the early overnight hours.

.LONG TERM [Friday Through Tuesday]...

After a status quo Friday, our attention will turn to the effects
of the tropical system that is forecast to arrive near Florida or
over the eastern Gulf this weekend. Potential Tropical Cyclone 6
was located over the far northeast Caribbean Sea this afternoon
and is forecast to become a tropical storm late today or tonight.
An abundance of guidance brings the storm to the eastern Gulf this
weekend, and the official NHC forecast track cone encompasses
nearly our entire stretch of Panhandle and Big Bend coast. There
are lots of questions about what kind of shape the system will be
in. One of the factors will be if the storm has an over-water
track through the Straits of Florida, or whether it must first
traverse some of the FL Peninsula before arriving in the Gulf.
Obviously, details will come into focus over the next few days.
For now, the message is simply one of preparedness. The period of
highest impact appears to be around Sunday and/or Monday.
Regardless of strength, a main concern will be with rainfall
potential, especially in light of the flooding that is still
ongoing over the SE Big Bend after heavy rain last week.

By Tuesday, the question will be how quickly the system exits.
There is a mixed signal in guidance, with some lifting the system
out, while some pieces of guidance notably hang the storm up over
the Southeast U.S.. That would have an impact on flood potential.

&&

.AVIATION...
[Through 18Z Wednesday]

Afternoon thunderstorms are currently observed in the vicinity of
TLH, and thunderstorms will fill in over the next few hours near
ECP, DHN, and ABY. Meanwhile, VLD may have to wait for arrival of
the Atlantic seabreeze around or after sunset to see thunder.

&&

.MARINE...

The main concern for the rest of this week will
continue to be erratic and gusty winds near afternoon and evening
showers and thunderstorms. Low dispersion values are forecast over
inland areas on Wednesday and Thursday afternoons due to weak
trasnsport winds. Otherwise, a seasonably moist and unstable air
mass will persist, with afternoon seabreezes near the coast.

&&

.FIRE WEATHER...

The main concern for the rest of this week will
continue to be erratic and gusty winds near afternoon and evening
showers and thunderstorms. Low dispersion values are forecast over
inland areas on Wednesday and Thursday afternoons due to weak
transport winds. Otherwise, a seasonably moist and unstable air
mass will persist, with afternoon seabreezes near the coast.

&&

.HYDROLOGY...

The Steinhatchee River near Cross City has been slowly receding
since early Sunday but remains in moderate flood. This river is a
slow responder, so it will likely take the entirety of this week
to finally drop below flood stage.

On the Lower Suwanee River, river levels will rise for the rest
of this week as large quantities of water route down from the
Withlacoochee, Upper Suwanee, and the Santa Fe Rivers. Rock Bluff
is expected to rise through flood stage this afternoon, and a
Flood Warning is in effect there. Points near Branford and Bell
are also likely to reach flood later this week, and Wilcox bears
watching.

Otherwise, slow movement of scattered afternoon thunderstorms means
there will be small pockets for each of the next few days with
heavy rain. This could bring small areas of localized runoff
issues, particularly over our Florida counties.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  93  74  94  74 /  30  60  20  50  20
Panama City   76  91  76  91  76 /  30  50  20  40  20
Dothan        73  93  74  92  73 /  50  50  20  50  20
Albany        74  94  75  95  75 /  20  50  10  40  10
Valdosta      73  93  74  93  73 /  30  40  20  30  10
Cross City    74  91  74  92  73 /  40  40  30  40  20
Apalachicola  77  88  77  89  77 /  20  50  20  40  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Haner
SHORT TERM...Haner
LONG TERM...Haner
AVIATION...Haner
MARINE...Haner
FIRE WEATHER...Haner
HYDROLOGY...Haner

In the hours before

Special weather statement, Aug 10, 5:03 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
603 PM EDT Tue Aug 10 2021

GAZ143>146-155>158-102245-
Miller GA-Decatur GA-Colquitt GA-Baker GA-Mitchell GA-Seminole GA-
Grady GA-Thomas GA-
603 PM EDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of northeastern Decatur,
northern Grady, Miller, Mitchell, southwestern Baker, northern
Thomas, northeastern Seminole and western Colquitt Counties through
645 PM EDT...

At 602 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Colquitt to near Riverside. Movement was
south at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Colquitt, Moultrie, Pelham, Camilla, Donalsonville, Ochlocknee,
Coolidge, Riverside, Schley, Funston, Sale City, Iron City, Brinson,
Harrells Still, Moultrie Municipal A/P, Murphy, Bellview, Vada,
Akridge and Elpino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3130 8376 3104 8371 3104 8374 3099 8374
      3095 8488 3125 8478 3126 8464 3127 8464
TIME...MOT...LOC 2202Z 003DEG 13KT 3121 8469 3124 8386

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

KR
Special weather statement, Aug 10, 5:05 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
505 PM CDT Tue Aug 10 2021

FLZ008-108-102230-
Central Walton FL-South Walton FL-
505 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of southern Walton
County through 530 PM CDT...

At 505 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Santa Rosa Beach, moving southwest at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eglin Air Force Base, Freeport, Bruce, Bunker and Portland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3056 8602 3053 8588 3051 8588 3050 8586
      3044 8590 3043 8599 3035 8599 3032 8602
      3038 8612 3039 8611 3042 8614 3043 8612
      3044 8616 3048 8614 3046 8619 3050 8620
      3048 8622 3047 8629 3050 8634
TIME...MOT...LOC 2205Z 055DEG 7KT 3045 8603

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Aug 10, 5:34 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
534 PM CDT Tue Aug 10 2021

FLZ008>010-102300-
Central Walton FL-Holmes FL-Washington FL-
534 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of east central Walton,
southwestern Holmes and central Washington Counties through 600 PM
CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vernon, moving west at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vernon, Bonifay, Live Oak, Ponce De Leon, Caryville, Westville,
Hinsons Crossroads, Red Bay, Whitehead Crossroads, Cerrogordo, Bruce,
Holmes Valley, Millers Ferry, Five Points, Hulaw, Hickory Hill,
Smyrna, Sylvania, Johnson Crossroads and Gritney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3078 8566 3060 8567 3045 8597 3086 8593
TIME...MOT...LOC 2234Z 093DEG 6KT 3070 8576

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Aug 10, 5:37 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
637 PM EDT Tue Aug 10 2021

GAZ142-102315-
Early GA-
637 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of southwestern Early
County through 715 PM EDT...

At 637 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Columbia, or 11 miles south of Blakely, moving
west at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gordon, Saffold, Killarney, Howards Mill, Cedar Springs, Rock Hill,
Hilton and Sawhatchee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3131 8491 3126 8491 3125 8492 3111 8492
      3109 8503 3115 8507 3117 8510 3118 8510
      3119 8511 3123 8510 3128 8511 3129 8509
      3133 8508 3134 8509
TIME...MOT...LOC 2237Z 093DEG 6KT 3121 8497

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Aug 10, 5:39 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
539 PM CDT Tue Aug 10 2021

ALZ065-102315-
Coffee AL-
539 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of central Coffee
County through 615 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Brockton, or near Elba. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elba, Enterprise, New Brockton, Richburg, Mixons Crossroads, Curtis,
Carl Folsom A/p, Danleys Crossroads, Turner Crossroads, Camp Humming
Hills, Clintonville, New Haven, Tabernacle, Camp Alaflo Bsa, Basin,
Enterprise Municipal A/P, Woodland Grove Church, Shell Army Field and
Perry Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3128 8584 3128 8619 3146 8619 3152 8587
TIME...MOT...LOC 2238Z 167DEG 2KT 3138 8600

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

KR
Special weather statement, Aug 10, 5:40 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
640 PM EDT Tue Aug 10 2021

FLZ029-034-102330-
Inland Dixie FL-Lafayette FL-
640 PM EDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of Lafayette and
northeastern Dixie Counties through 730 PM EDT...

At 640 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mayo to near Bell. Movement was south at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mayo, Hatch Bend, Fletcher, Guaranto Springs, San Pedro Junction,
Alton and Grady.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2981 8293 2980 8292 2976 8295 2972 8294
      2972 8295 2970 8294 2970 8296 2964 8296
      2999 8333 3017 8323 3010 8321 3010 8312
      3008 8307 2996 8295 2995 8292 2989 8291
      2990 8290 2983 8290
TIME...MOT...LOC 2240Z 350DEG 5KT 3007 8316 2980 8294

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD

The radar

The Moody AFB radar (KVAX), 95 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lafayette

When
August 10, 5:48 PM EST
Where
Lafayette County, Mayo
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.050, -83.170

Trees were blown down in Mayo.

Thunderstorm Wind, Bay

When
August 14, 3:42 PM CST
Where
Bay County, 5.41 mi W of Vicksburg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.330, -85.750

A report from mping was received of trees limbs blown down with shingle damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979551, 979552.